Medication shock

I tried a new medication last week risperidone, to replace the quetiapine I was taking to try and treat OCD. Something that isn’t always obvious is that the side-effects of the medication can be worse than what it is trying to treat. You should note that this is just my experience, and yours may differ, but this is the worst experience I’ve had with a medication.

In my case it caused me to wake up multiple times throughout the night, and by the second day of taking it I was highly anxious and agitated, both of which are common side-effects. This led me to me hating myself, a lot. The thoughts run through my head every so often, but function as intrusive thoughts that dissipate when I pay them no attention. Being agitated led to me paying a lot of attention to them

The effects took about 48 hours to wear off completely. Physical effects included my right eye not opening properly and being short of breath.

In a way it “helped” with my OCD, as it rendered doing any decontamination procedures so intensely distressing I took shortcuts and skipped steps to try and escape the procedures. I didn’t feel any better afterwards.

On the negative the agitation prevented me from watching TV and reading. I even burnt my mouth from eating too fast, as the agitation made me want to get eating out of the way as soon as possible. That is a disadvantage of rushing to escape agitation.

It permeated through the rest of my day, and the only time I felt sort of settled was when I was moving, on the bus. Walking was a problem as my breathing way short (a narrowed throat is a side effect of the medication, but anxiety can also tighten your chest shortening your breath). A normal way for me to cope with intense anxiety and distress is sprinting, but that wasn’t available when I couldn’t breathe normally.

After consulting my psychiatrist’s office I was advised to stop taking the medication, which I did. Unfortunately I still had to put up with the side effects until they wore off. To get to sleep I had to visit A&E, and got sedative to calm myself and averted any risk of me self-harming.

At the moment I’m just feeling the trauma of the event, but I’ve escaped the side effects now.

Advertisements